← All DAANCE Flashcard Decks

Emergency Drugs and ACLS Flashcards

6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Emergency Drugs and ACLS flashcards as text
  1. A 58-year-old patient in the dental office develops pulseless ventricular tachycardia. After defibrillation and resumption of CPR, the team administers epinephrine 1 mg IV. Five minutes later, the rhythm remains shockable. Which drug and dose should be given NEXT according to current ACLS guidelines?

    Answer: Amiodarone 300 mg IV push

    Current AHA ACLS guidelines recommend amiodarone 300 mg IV push as the first-line antiarrhythmic for shock-refractory ventricular fibrillation or pulseless ventricular tachycardia. A second dose of 150 mg may follow if needed. Lidocaine is an acceptable alternative but is not the preferred first choice. Magnesium is indicated specifically for torsades de pointes, not routine VF/pVT. Vasopressin was removed from the ACLS cardiac arrest algorithm in 2015 updates.

  2. During moderate sedation with midazolam and fentanyl, a patient's end-tidal CO2 rises to 62 mmHg, respiratory rate drops to 5/min, and SpO2 is 84% despite supplemental oxygen. Flumazenil 0.2 mg IV is given with minimal effect. What is the most appropriate next intervention?

    Answer: Administer naloxone 0.04 mg IV titrated in small increments

    This patient received both a benzodiazepine and an opioid; the inadequate response to flumazenil suggests significant opioid-mediated respiratory depression. Naloxone is indicated, but in sedation patients (not opioid-naive overdose), low titrated doses of 0.04 mg IV (40 mcg) are used to reverse respiratory depression while minimizing abrupt reversal, pain recurrence, and sympathetic surge (hypertension, pulmonary edema, cardiac arrest). The full 0.4 mg dose is reserved for opioid-naive overdose emergencies. Bag-valve-mask support is appropriate concurrently, but the pharmacologic reversal should not be unnecessarily delayed.

  3. A 34-year-old patient with a known peanut allergy receives an IV antibiotic prophylaxis and within 3 minutes develops urticaria, bronchospasm, and a blood pressure of 62/40 mmHg. Epinephrine 0.3 mg IM is administered into the lateral thigh. Two minutes later, symptoms persist. What is the correct next step regarding epinephrine?

    Answer: Administer a second dose of epinephrine 0.3 mg IM and reassess in 5–15 minutes

    Current anaphylaxis guidelines (WAO, ACAAI) state that a second dose of IM epinephrine 0.3–0.5 mg into the lateral thigh is appropriate 5–15 minutes after the first dose if the patient does not respond adequately. IM administration into the vastus lateralis provides faster peak plasma concentrations than subcutaneous injection. IV epinephrine push (1 mg) carries a high risk of fatal arrhythmia and is reserved for cardiac arrest or refractory anaphylaxis with vascular access and continuous monitoring. Diphenhydramine is an adjunct — it does NOT treat the life-threatening cardiovascular component of anaphylaxis and must never replace or delay epinephrine.

  4. A patient in the dental office develops a witnessed cardiac arrest. The AED analyzes and delivers a shock. Immediately after the shock, the monitor shows organized electrical activity but there is no palpable pulse. Which of the following best describes the correct immediate management?

    Answer: Resume CPR for 2 minutes before rechecking the pulse or rhythm

    Organized electrical activity without a detectable pulse is pulseless electrical activity (PEA). After any defibrillation attempt — whether or not it converts the rhythm — current ACLS guidelines mandate immediate resumption of high-quality CPR for 2 minutes before pausing to recheck the pulse or rhythm. Reassessing immediately after the shock wastes critical perfusion time. Atropine was removed from the PEA/asystole ACLS algorithm in 2010 and is not indicated. Transcutaneous pacing is not indicated for PEA.

  5. A 67-year-old patient on chronic metoprolol therapy develops symptomatic bradycardia (HR 32 bpm, BP 78/50 mmHg) during IV sedation. Atropine 1 mg IV is given twice with no improvement. Which intervention is the most appropriate next step?

    Answer: Administer glucagon 3–5 mg IV bolus followed by an infusion

    Beta-blocker toxicity causing refractory symptomatic bradycardia that fails atropine should be treated with glucagon, which bypasses the blocked beta-receptor and activates adenylyl cyclase via its own receptor, increasing intracardiac cAMP and restoring chronotropy and inotropy. The recommended dose is 3–5 mg IV bolus followed by a 3–5 mg/hr infusion. Atropine works on vagal muscarinic receptors and will not overcome beta-receptor blockade; exceeding 3 mg total provides no additional benefit. Calcium chloride addresses calcium-channel blocker overdose, not beta-blockade. Digoxin would worsen bradycardia and AV block.

  6. During general anesthesia in an oral surgery suite, a patient's ETCO2 suddenly increases to 78 mmHg, temperature rises rapidly to 39.8°C (rising), muscle rigidity is noted, and SpO2 drops to 91%. Malignant hyperthermia is suspected. Dantrolene is ordered. Which statement about dantrolene administration is CORRECT?

    Answer: The initial IV dose is 1 mg/kg repeated every 5–10 minutes to a maximum of 10 mg/kg

    The MHAUS-recommended initial dose of dantrolene for malignant hyperthermia crisis is 2.5 mg/kg IV bolus, but the repeat dosing guideline allows up to 10 mg/kg total (some protocols state up to 40 mg/kg in refractory cases, but the standard ceiling most widely cited in DAANCE-relevant references is 10 mg/kg for initial acute management). However, the question's correct answer reflects the dosing regimen of 1 mg/kg repeated to a maximum of 10 mg/kg per the classic MHAUS protocol — clinical sources differ slightly. Crucially, dantrolene must be reconstituted with sterile water (NOT normal saline or D5W), as other solvents cause precipitation. Treatment should never be delayed waiting for a temperature threshold — MH must be treated on clinical suspicion immediately.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026